Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tinnitus and HIV Meds?
Oct 30, 2003

Hello Dr. Henry.

On July 6 of this year, you answered a question on the board posted by someone who had been having severe tinnitus while on combivir/viramune since August 2002. My lover (who was diagnosed hiv+ this past February) has also been taking Combivir/Viramune since he was diagnosed. For the past 2 months, he has also been experiencing severe tinnitis and hearing loss. He said he just woke up one day, and his ears were ringing, and have been ever since. He went to an ENT doctor who did an MRI and found swelling of the 8th nerve in his right ear. The Dr. then did some blood work and a spinal tap that revealed stage 2/possible stage 3 involved syphilis. They are leaning toward stage 2 though, in which case seem to think that the tinnitus may in fact be unrelated to the syphilis. He has been treated with I.V. antibiotic (penicillin) to cure the syphilis, followed by a 3 time penicillin shot (once per week for 3 weeks). The final shot was given to him last week, and he has had no relief from the ear-ringing yet. My question is, if the Tinnitus is in fact unrelated to the syphilis, is it possible that his HIV meds are causing this Tinnitus reaction? My lover is also very wary of changing HIV meds since he has been doing very well with his VL (<50) and CD4s on this regimen. Is there any way to contact the person who wrote you to find out if your suggestion to that person who wrote to you on July 6 was tried and/or worked for them?

Thank you in advance! (more than you know)

Response from Dr. Henry

Tinnitus is still very unusual due to those HIV meds. Medication induced tinnitus is a diagnosis of exclusion whereby other causes have been ruled out so a methodical approach towards switching the possibly offending medications is considered. KH



Previous
Atazanavir/reyataz + "yellow fever"
Next
Started treatment this year, CT shows splenomegaly

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement